Extreme Cold/Wind Chill, Kittson
- When
- February 8, 3:00 AM CST to 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Surface high pressure dropped through the western Dakotas, allowing wind speeds to hold up around 10 mph over eastern North Dakota. Combined with temperatures in the teens below zero, wind chills dropped to less than 40 below over eastern North Dakota and the Red River Valley region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Surface high pressure dropped through the western Dakotas, allowing wind speeds to hold up around 10 mph over eastern North Dakota. Combined with temperatures in the teens below zero, wind chills dropped to less than 40 below over eastern North Dakota and the Red River Valley region. The coldest wind chill readings were in the Devils Lake basin, where a station eight miles north of McHenry dipped to 49 below and one at Baker hit 46 below.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 8, 2:59 AM CST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
259 AM CST TUE FEB 8 2011
.SHORT TERM...MAIN CHALLENGE WILL BE TEMPERATURES AND WIND CHILLS.
00Z MODELS INITIALIZED WITH MINIMAL ERRORS. MODELS HAVE SIMILAR
IDEA THROUGH THE PERIOD. GFS IS A BIT QUICKER WITH WARM FRONT ON
THUR THAN NAM/ECMWF/GEM...AND WILL USE SLOWER MODEL CONSENSUS FOR
DETAILS.
WIND CHILL HEADLINES THROUGH NOON STILL LOOKS OK AND WILL LEAVE
AS IS.
TODAY...REGION WILL BETWEEN HIGH PRESSURE TO THE SOUTH AND
APPROACHING SHORTWAVE FROM THE NORTH. STRONGER SFC PRESSURE
GRADIENT WILL BE IN PLACE...AND EXPECT WEST WINDS 20-30MPH. WARM
POCKET ALOFT WILL CREATE STEEP INVERSION AND NOT SURE HOW DEEP WE
CAN MIX GIVEN SNOW PACK IN PLACE. FEB SOLAR GETTING STRONGER SO
THINK MOST PLACES WILL BE ABOVE ZERO. JUST HOW FAR ABOVE ZERO
LIKELY DEPENDENT ON ELEVATION AND VEGETATION (FORESTED AREA LIKELY
WILL WARM MORE). HIGHER ELEVATIONS MAY ALSO HAVE STRONGER
WINDS...WILL NEED TO MONITOR THAT SITUATION. SOLID CRUST ON
SNOWPACK SHOULD HOLD SNOW IN PLACE...ALTHOUGH COULD BE ISOLD
DRIFTING/BLOWING SNOW PROBLEMS.
TONIGHT-THUR...BACKDOOR COLD FRONT TONIGHT WILL REINFORCE COLD
AIRMASS AND KEEP BELOW NORMAL TEMPS INTO THUR. SFC PRESSURE
GRADIENT REMAINS ACROSS THE REGION...AND WIND CHILL HEADLINES
LIKELY WILL BE NEEDED DURING AT LEAST THE MORNING HOURS. ON
THUR...FOLLOWING MODEL CONSENSUS...WARM FRONT WILL BE JUST
ENTERING THE WESTERN FA LATE THUR AFTERNOON. GIVEN WARM AIR
ADVECTION AND INCREASING CLOUD COVER THUR NIGHT...THUR MAX TEMPS
LIKELY WILL BE SIMILAR TO THUR NIGHT MIN TEMPS (ALL GUIDANCE
SUGGESTING OVERNIGHT RISING TEMPS). MODELS DO SHOW LIGHT QPF WITH
WARM FRONTAL PASSAGE...BUT WILL KEEP AS FLURRIES AS ANY MEASURABLE
PRECIP UNLIKELY.
.LONG TERM (FRI-MON)...NW FLOW ALOFT ON FRI WILL BECOME MORE ZONAL
FOR THE WEEKEND. GFS WANTS TO BRING ANOTHER BACK DOOR COLD FRONT
INTO THE FA ON FRI...WHILE OTHER MODEL GUIDANCE KEEPS THIS FEATURE
TO THE NE OF THE FA. AFTER FRI...MODEL GUIDANCE IS MORE AGREEABLE.
SIDING WITH MODEL CONSENSUS LEADS TO VERY LITTLE CHANGE.
&&
.AVIATION...MOSTLY CLEAR SKIES TODAY. WESTERLY WINDS WILL
INCREASE INTO THE 20-30MPH RANGE THROUGH MUCH OF THE AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST TODAY FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ001>005-007-008-
013-014-029.
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR MNZ006-009-
015>017-022>024-027-028-030>032-040.
&&
TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CST MON FEB 7 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 408 AM CST MON FEB 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WIND CHILL VALUES WILL OCCUR ACROSS MUCH OF THE REGION TODAY AND INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WIND CHILL VALUES WILL OCCUR ACROSS MUCH OF THE REGION TUESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The national radar mosaic for the moment the first event began.
10 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272059, 272060, 272061, 272062, 272063, 272064, 272065, 272066, 272067, 272068.